Puerto Rico, 2019Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 2019
July 30 to 31, 2019 · NWS SJU · 16 events in 6 counties and zones
A strong tropical wave resulted in periods of heavy showers and thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong tropical wave resulted in periods of heavy showers and thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 30, 5:08 AM AST, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 5:08 AM AST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
508 AM AST Tue Jul 30 2019
.SYNOPSIS...
Active weather continues for the next several days as a few
different tropical waves pass through the region. Our current wave
will finally move out on Wednesday evening, giving us a brief
reprieve on Thursday before another wave moves in for Friday.
Patches of moisture will impact the region over the weekend,
before another tropical wave moves in Monday. This Monday wave
will be monitored closely, as the potential exists for a more
organized tropical system to develop.
&&
.SHORT TERM...TODAY THROUGH THURSDAY...
A Flash Flood Watch remains in effect through at least this evening.
The lingering moisture associated with an active tropical wave
brought strong thunderstorms with periods of torrential rainfall and
windy conditions across the local waters, the U.S. Virgin Islands
and south and east Puerto Rico overnight.
GOES-16 Total precipitable water derived product indicated values
above two inches, which is above normal for July. This moisture will
continue to pool over the islands throughout the day. Also, GFS and
ECMWF suggest plenty of tropical moisture associated with the
aforementioned disturbance and with another approaching wave through
at least late Wednesday night into early Thursday morning. Under
this weather pattern, widespread showers and thunderstorms will
maintain a high risk for flooding over portions of the islands
through the short-term period. As soils become saturated, the
potential of mudslides in steep terrain will remain high through at
least Wednesday.
A somewhat drier air mass moves into the area on Thursday as
the tropical wave moves away from the region. However, enough
lingering moisture will result in shower and thunderstorm activity
during the afternoon hours mainly across the western half of Puerto
Rico.
.LONG TERM...FRIDAY THROUGH TUESDAY
On Friday, another tropical wave will approach the local
islands. The latest guidance is showing precipitable water values
rising to near 2.0 inches. Once again, this will result in an
increase in rainfall activity across the local area, with the
potential for localized urban and small stream flooding. Moisture
from this wave will last into Saturday morning, before somewhat
drier air moves in. However, patches of moisture riding in on the
easterly trade winds will drive isolated shower activity
throughout the weekend.
To start the next workweek, another tropical wave is projected to
arrive, though long-range forecast models disagree on the timing
and intensity of it. Regardless of model differences, a potent
tropical wave will be moving across the region, and we will be
monitoring this system for it's potential to develop into an
organized tropical system. Widespread shower activity is likely
for next Monday and Tuesday.
&&
.AVIATION...
VCSH/VCTS across the local terminals through the forecast period
with periods of SHRA/TSRA. The SHRA/TSRA activity will increase
across the local area tonight into Tuesday. VCSH/VCTS written on
TAF but more aggressive TEMPO groups will be necessary as the
confidence in timing and impact in VIS and CIG increases. Overall
unsettled weather with SHRA/TSRA across the local area is expected
for the next 24 hours.The local winds will be 15-20 knots,
gusting up to 30 knots tonight, decreasing to 10-15kt tonight.
&&
.MARINE...
Seas are settling down a bit as yesterday's tropical wave moves
out of the region heading westward. By later this morning, all
seas will be between 3-6 feet. However, there will be scattered
showers and thunderstorms all across the region throughout the
day today and tomorrow as well. These storms will be capable of
producing gusty winds, heavy rain, and frequent lightning across
local waters. Most beaches will maintain a moderate risk for rip
currents over the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 78 86 78 / 60 50 60 30
STT 88 79 87 79 / 50 70 70 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through this evening for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
VI...Flash Flood Watch through this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 8 AM AST this morning for Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...CAM
LONG TERM....MBHazardous weather outlook, Jul 30, 5:51 AM AST, 4 hours 20 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
525 AM AST martes 30 de julio de 2019
AMZ710>745-PRZ001>013-310930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
525 AM AST martes 30 de julio de 2019
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas durante el dia.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Inundaciones extensas son posibles con las
tronadas mas fuertes.
.Viento...Se esperan vientos sostenidos en exceso de 20 mph/17 nudos
a traves de las aguas locales hoy.
.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
del Atlantico y el Pasaje de Anegada.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales de Puerto Rico.
.Dia dos a siete...miercoles a lunes
Una onda tropical mantendra condiciones atmosfericas inestables a
traves de las islas hasta el miercoles en la noche. Se pronostica
que otra onda tropical alcance las islas para el fin de semana.
Estas ondas mantendran un potencial alto de inundaciones. Se
pronostica que otra onda tropical potente alcance las islas
temprano la semana proxima.
El riesgo de corrientes marinas fluctuara entre moderado a alto
durante los proximos dias. Oleaje peligros sera posible a traves de
sectores de las aguas locales hasta el fin de semana proximo.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-310930-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
525 AM AST martes 30 de julio de 2019
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas durante el dia.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Inundaciones extensas son posibles con las
tronadas mas fuertes.
.Viento...Se esperan vientos sostenidos en exceso de 20 mph/17 nudos
a traves de las aguas locales hoy.
.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
del Atlantico y el Pasaje de Anegada.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales de Puerto Rico.
.Dia dos a siete...miercoles a lunes
Una onda tropical mantendra condiciones atmosfericas inestables a
traves de las islas hasta el miercoles en la noche. Se pronostica
que otra onda tropical alcance las islas para el fin de semana.
Estas ondas mantendran un potencial alto de inundaciones. Se
pronostica que otra onda tropical potente alcance las islas temprano
la semana proxima.
El riesgo de corrientes marinas fluctuara entre moderado a alto
durante los proximos dias. Oleaje peligros sera posible a traves de
sectores de las aguas locales hasta el fin de semana proximo.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jul 30, 5:07 AM AST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
507 AM AST Tue Jul 30 2019
PRZ002>004-301030-
Northeast-Eastern Interior-Southeast-
507 AM AST Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...NAGUABO...YABUCOA...
JUNCOS...LAS PIEDRAS AND SAN LORENZO MUNICIPALITIES...
At 506 AM AST, a strong thunderstorm was located near Punta
Santiago, or near Humacao. This storm will produce frequent
lighting, heavy rainfall and winds in excess of 30 mph. This
activity could persist for the next several hours.
LAT...LON 1824 6571 1806 6582 1805 6584 1803 6583
1802 6584 1813 6601 1825 6589
TIME...MOT...LOC 0906Z 134DEG 0KT 1810 6576
ERGSpecial weather statement, Jul 30, 5:14 AM AST, 4 hours 57 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
507 AM AST martes 30 de julio de 2019
PRZ008>010-291945-
Noreste-Este Interior-Sureste-
507 AM AST martes 30 de julio de 2019
..UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE
HUMACAO...NAGUABO...YABUCOA... JUNCOS...LAS PIEDRAS Y SAN LORENZO...
A las 506 AM AST, una tronada fuerte estaba localizada cerca de
Punta Santiago o cerca de Humacao. Esta tormenta producira rayos
frecuentes, lluvia fuerte y vientos en exceso de 30 mph. Esta
actividad pudiera persistir durante las proximas horas.
ERG/RVT
Event by event
9 flood, 6 flash flood, 1 debris flow. Local standard time, as filed.
Flash Flood, Naguabo
- When
- July 30, 10:11 AM AST to 5:00 PM AST
- Where
- Naguabo County, 2.18 mi W of Naguabo to 2.29 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.218, -65.763
Intersection of PR-53 with Road PR-970 flooded. People were trapped in vehicle.
Flood, Naguabo
- When
- July 30, 10:13 AM AST to 5:00 PM AST
- Where
- Naguabo County, 1.09 mi S of Naguabo to 1.04 mi S of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.204, -65.731
Road PR-192 KM 3 was reported flooded.
Flood, Naguabo
- When
- July 30, 10:52 AM AST to 5:00 PM AST
- Where
- Naguabo County, 2.69 mi WNW of Naguabo to 2.64 mi WNW of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.233, -65.769
PR-969 K.M 0.7 was reported flooded.
Flood, Naguabo
- When
- July 30, 10:52 AM AST to 5:00 PM AST
- Where
- Naguabo County, 0.38 mi S of Naguabo to 0.49 mi SSE of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.215, -65.730
Road PR-31 with the intersection with Road PR-971 in Barrio Duque Sector Davila was reported flooded.
Flood, Humacao
- When
- July 30, 10:56 AM AST to 12:30 PM AST
- Where
- Humacao County, 3.92 mi NNW of Humacao to 3.81 mi NNW of Humacao
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.185, -65.814
Road PR-927 K.M. 1.5 in Barrio Anton Ruiz was closed as excessive runoff from a small stream washed away bridge.
Debris Flow, Humacao
- When
- July 30, 10:57 AM AST to 12:30 PM AST
- Where
- Humacao County, 3.38 mi NNW of Humacao to 3.53 mi NNW of Humacao
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.176, -65.818
Mudslide reported on road PR-926 K.M 4.3 in Barrio Collores at Humacao.
Flash Flood, Rio Grande
- When
- July 30, 11:00 AM AST to 12:30 PM AST
- Where
- Rio Grande County, 2.29 mi E of Rio Grande to 1.99 mi E of Rio Grande
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.350, -65.765
Road PR- 191 was impassable due to Rio Mameyes out of its banks.
Flash Flood, Naguabo
- When
- July 30, 11:10 AM AST to 5:00 PM AST
- Where
- Naguabo County, 3.15 mi W of Naguabo to 2.89 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.215, -65.778
Intersection of road PR-31 with PR-53 was closed due to significant flooding. A person was trapped in vehicle.
Flood, Aguadilla
- When
- July 31, 2:41 PM AST to 3:45 PM AST
- Where
- Aguadilla County, 3.69 mi SW of Aguadilla
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.428, -67.154
Urban flooding was reported in the intersection of calle Betances with Rogelio Castro.
Flood, Aguadilla
- When
- July 31, 2:45 PM AST to 3:45 PM AST
- Where
- Aguadilla County, 3.63 mi SW of Aguadilla to 3.7 mi SSW of Aguadilla
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.426, -67.151
Urban flooding was reported along road PR-2 between the Nissan car dealership and the Aguadilla Mall.
Flood, San Sebastian
- When
- July 31, 2:45 PM AST to 3:30 PM AST
- Where
- San Sebastian County, 2.73 mi NW of San Sebastian to 2.7 mi NW of San Sebastian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.348, -67.000
Intersection of road PR-446 with road PR-111 was reported partially closed due to flooding.
Flash Flood, Naguabo
- When
- July 31, 7:05 PM AST to 10:00 PM AST
- Where
- Naguabo County, 3.58 mi W of Naguabo to 3.31 mi WSW of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.214, -65.784
Road PR-31 was closed from Barrio Santiago y Lima to Barrio Rio Blanco due to significant flooding as a result of Rio Blanco going out of its banks.
Flood, Naguabo
- When
- July 31, 7:05 PM AST to 10:00 PM AST
- Where
- Naguabo County, 1.04 mi S of Naguabo to 1.23 mi SSE of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.205, -65.731
Road PR-192 was closed due to flooding from the area of Los Hucares to Fabrica Filler.
Flood, Naguabo
- When
- July 31, 7:05 PM AST to 10:00 PM AST
- Where
- Naguabo County, 1.58 mi ESE of Naguabo to 1.81 mi SE of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.210, -65.709
Road PR-3 was reported flooded in the area of Santiago and Lima.
Flash Flood, Vieques
- When
- July 31, 7:10 PM AST to 11:59 PM AST
- Where
- Vieques County, 2.14 mi NW of Vieques to 1.97 mi NW of Vieques
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.141, -65.454
People trapped in vehicle had to be rescued due to significant flooding along road PR-200 across from Escuela Playa Grande in Barrio Monte Santos.
Flash Flood, Vieques
- When
- July 31, 10:00 PM AST to 11:59 PM AST
- Where
- Vieques County, 4 mi WSW of Vieques to 3.4 mi WSW of Vieques
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.101, -65.487
Road 997 was impassable and was closed due to heavy rain and flooding. Firefighters rescued a person who was trapped due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Pennsylvania, July 30, 2019$80,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2019$14,000 · 52 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 30, 2019$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 845571, 845574, 844866, 845578, 844867, 844870, 844871, 845166, 845549, 845550, 845551, 845552, 845553, 845628, 845554, 845555.